Friday, December 23, 2011

decisions

Ben had 1 tonic clonic seizure immediately upon falling asleep last night.  We braced ourselves for a long night.

He slept for most of the night, but ended up having 6 seizures between 3:00am and 7:00 am.  At one point, they were happening every 30 min.  We gave him a clonazapam and that gave us 1 hour before the next one.  Clonazapam is easy to administer because it disolves in his mouth.  At 7:00, after the last seizure we really wanted him to take his other meds as well.  But it's so hard because he's postictal.  We couldn't get him to swallow the depakote.  I know we shouldn't try to make him take the meds in that state.  But we didn't know what else to do to try to make them stop. 

It's the helplessness that's unbearable.  The not knowing and second guessing - and it's always when we are exhausted and in the middle of the night.

He's awake now.  But as to be expected, his speech is completely slurred and his balance is really off.  After seeing such a great improvement when the seizures stopped, i know that in time his balance and speech will improve again as well.  But it doesn't make it any easier to see him like this now.

We talked with the doctor again yesterday and he told us that if increasing the clobazam doesn't work, then we have 2 options. 

The first is to try another medication.  I talked with a few moms on the support group and it seems that felbatol has helped some of the kids.  I'm a little confused because as I understand it once you fail 2 drugs, you fail them all.  One mom told me that there is less than a 12% chance that another med will work.  But felbatol has helped control seizures in some of the other Doose kids - even when other drugs have failed.  I don't think any of those kids are seizure free yet, but there has been a reduction.  He mentioned two other drugs, but one of them the moms said either made things worse for their child or didn't help at all.  The other one, no one has said anything about.

The other option is the Vagus Nerve Stimulator (VNS) implant.  Apparantely a wire is twisted around the vagus nerve and a device (like a pacemaker) is implanted in his chest.  It would send impulses throughout the day to help stop the seizures from starting.  Then if he were to have a seizure, we would have a magnet to swipe on his chest to help stop the seizure.  This has as much as a 50% chance of working, but it can take up to 18 months before you really start to see the effects.  We've talked about this a few times with the doctor, but I've never really pressed with the conversation because I never thought we'd actually have to seriously consider it.

Yesterday, I wrote that I am choosing joy.  I was doing great until this conversation with the doctor.  Trying a new med feels a little like we are grasping at straws; guessing; wasting our time, etc.  But the implant feels so overwhelming.

It's just hard to know what to do.  The doctor told us to start researching and we will probably talk again after Christmas. 

We are still choosing joy.  We are still trusting in Him.  We are still so thankful for:
~ the 13 seizure free days we had - they give us hope for the future
~ Ben brings such happiness to our family
~ family and friends support
~ the myoclonic and drop seizures have not returned

We are praying for healing and for wisdom.  We really don't know what to do.  Please pray for us.

2 comments:

  1. Heavenly Father, You have heard the cries of Ben's parents and all the others who continue to lift him up to You. This is and continues to be in Your hands. I ask that You continue to bring peace to this family and more than that I continue to ask and believe for Ben's healing. I thank You Father for the joy that You help this family to find each moment when things feel so uncertain. You are the maker of heaven & earth & You are where their help comes from. Give them wisdom on decisions that need to be made & perseverance to push through. In Jesus name, amen.

    ReplyDelete
  2. Praying for and expecting miracles. Hugs to you all!

    ReplyDelete